Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 22, 2004, 5:00 PM PST for Riverside County, San Bernardino County, San Diego County, California. It was in force for 238 days. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2004, 5:00 PM PST (01:00 UTC)
- Expired
- Oct 17, 2004, 11:45 AM PDT
- In force
- 238 days
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 25 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 6:38 AM PST | HEAVY RAIN 0.97 | Escondido, CA | |
| Feb 26, 7:59 AM PST | FLASH FLOOD | Valley Center, CA | WATER AND DEBRIS ACROSS COUNTY ROAD S6 IN BURN AREA |
| Feb 26, 8:45 AM PST | FLOOD | Escondido, CA | ROADWAY FLOODING...CIVIC CENTER DRIVE ON RAMP TO NORTHBOUND I-15. BEGINNING OF RAMP FLOODED UNDER 1.5 FT OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 230101
FFWSGX
CAC065-071-073-230600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST SUN FEB 22 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR PORTIONS OF SOUTHERN CALIFORNIA...
IN SAN DIEGO COUNTY THIS INCLUDES THE AREAS IN AND AROUND THE
BURN AREAS AND THE DESERTS.
IN SAN BERNARDINO COUNTY THIS INCLUDES THE AREAS IN AND AROUND
THE BURN AREAS.
IN RIVERSIDE COUNTY THIS INCLUDES THE MOUNTAINS AND THE
COACHELLA VALLEY...INCLUDING THE CITIES OF ANZA...IDYLLWILD...
PALM SPRINGS...PALM DESERT...INDIO...AND CATHEDRAL CITY.
* UNTIL 1000 PM PST
* AT 455 PM PST...MODERATE TO HEAVY RAIN OVER THE COASTAL WATERS WAS
MOVING INLAND. MORE HEAVY RAIN IS LIKELY ACROSS SOUTHERN
CALIFORNIA THROUGH 10 PM AS THIS AREA OF RAIN MOVES INLAND. MUD
AND ROCK SLIDES ARE POSSIBLE IN THE BURN AREAS THROUGH 10 PM.
* MODERATE TO HEAVY RAIN ALSO CONTINUED OVER THE SAN DIEGO COUNTY
DESERTS AND COACHELLA VALLEY WHERE MORE FLOODING IS LIKELY THIS
EVENING. HEAVY RAINS IN THE DESERTS WILL PRODUCE FLOODING OF ROADS
AND NORMALLY DRY CREEK BEDS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
$$
LAT...LON 3397 11679 3364 11678 3338 11683 3266 11653
3271 11618 3374 11606 3404 11663 3430 11681
3439 11714 3425 117171 follow-up statement
000 WGUS56 KSGX 171646 FFWSGX CAC073-171845- /X.NEW.KSGX.FF.W.0020.041017T1638Z-041017T1845Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 938 AM PDT SUN OCT 17 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CONTINUED THE * FLASH FLOOD WARNING FOR...SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA. THIS INCLUDES THE CITIES OF...VISTA...SPRING VALLEY...SANTEE...SAN MARCOS...POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA MESA...FALLBROOK...ESCONDIDO...EL CAJON...CHULA VISTA. THIS ALSO INCLUDES THE CEDAR...PARADISE...AND MATAGUAY FIRE BURN AREAS. * UNTIL 1145 AM PDT * AT 935 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS...AND A FEW THUNDERSTORMS PRODUCING HEAVY RAINFALL REDEVELOPING FROM PALOMAR MOUNTAIN TO OTAY MESA. A SECOND LINE OF SHOWERS OR STORMS EXTENDED FROM PALOMAR MOUNTAIN TO OCEANSIDE. LIGHTER SHOWERS WERE WIDESPREAD ACROSS MUCH OF THE COUNTY OUTSIDE THE DESERT AREAS FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3341 11732 3257 11708 3263 11613 3338 11646 $$ PURPURA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 22, 2:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 230 PM PST SUN FEB 22 2004 .SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE AREA THROUGH MONDAY NIGHT...SO SHOWERS WILL BE WIDESPREAD INTO TONIGHT AND THEN BECOME LESS NUMEROUS THROUGH MONDAY NIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...AND HEAVY SNOW IS EXPECTED IN THE MOUNTAINS. ANOTHER STRONG STORM IS EXPECTED WEDNESDAY...THURSDAY...AND POSSIBLY LINGERING INTO FRIDAY WITH HEAVY RAIN POSSIBLE...ALONG WITH STRONG WINDS AND MOUNTAIN SNOWS. ALONG THE COAST HIGH SURF WILL BE POSSIBLE. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. A JET STREAM IN EXCESS OF 200 MPH CONTINUES TO FUEL A HUGE TROUGH OVER THE WEST. THE CIRCULATION OF THE LOW OFF OUR COAST CONTINUES TO SLOWLY MOVE EAST...WITH HEAVY SHOWERS JUST ABOUT EVERYWHERE. THE ACTIVITY SHOULD DECREASE AFTER ABOUT 5 PM AS THE LOW CONTINUES TO SLOWLY DRIFT EAST AND THE HEATING ENDS. THE BREAK IN THE WEATHER ON TUESDAY STILL LOOKS GOOD...BEFORE THE NEXT STORM MOVES IN...POSSIBLY INTO NORTHERN AREAS BY WEDNESDAY AFTERNOON. THE STORM STILL LOOKS VERY STRONG...AND IT WILL BE MONITORED TO SEE IF IT MAINTAINS THE CURRENTLY FORECASTED STRENGTH ON LATER RUNS. SINCE THE FLASH FLOOD WATCH INFORMATION IS IN THE LAXFLSSGX PRODUCT...A CORRECTION HAS BEEN MADE IN THE WARNING SECTION BELOW. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING....................................LAXWSWSGX. FLASH FLOOD WATCH.......................................LAXFLSSGX. MARINE WEATHER STATEMENT................................LAXMWSSGX. SMALL CRAFT ADVISORY....................................LAXCWFSGX. HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX. HIGH SURF ADVISORY......................................LAXMWSSGX. SPECIAL WEATHER STATEMENT...............................LAXSPSSGX. && SMALL
Hazardous weather outlook, Feb 22, 6:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST SUN FEB 22 2004 CAZ042-043-048-050-055>058-060>062-231400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 600 AM PST SUN FEB 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT FLASH FLOOD WATCH FOR BURN AREAS THROUGH 3 AM MONDAY SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- SAN DIEGO COUNTY VALLEYS- SAN DIEGO COUNTY MOUNTAINS- REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS. WINTER STORM WARNING THROUGH 4 AM MONDAY SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS. HIGH SURF AT THE COAST AND HAZARDOUS SEAS THROUGH MONDAY REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY PRECIPITATION AND STRONG WIND POSSIBLE. HIGH SURF WILL OCCUR AT THE COAST. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. MAXWELL
In the hours before
Special weather statement, Feb 22, 5:00 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 500 PM PST SUN FEB 22 2004 CAZ042-043-048-050-055>058-060>062-PZZ750-775-240000- ALL OF EXTREME SOUTHWESTERN CALIFORNIA- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- 500 PM PST SUN FEB 22 2004 ...STORMY WET WEATHER PATTERN THROUGH LATE WEEK... A SERIES OF STORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA THROUGH AT LEAST THURSDAY OF THIS WEEK. STORMS THAT HAVE THE BEST POTENTIAL FOR HEAVY PRECIPITATION ARE MOST LIKELY TONIGHT...THEN AGAIN WEDNESDAY THROUGH THURSDAY. HEAVIEST RAINFALL WILL OCCUR ON THE SOUTHWEST SLOPES OF THE MOUNTAINS WHERE LOCALLY AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD FALL THROUGH MONDAY. FIRE BURN AREAS IN BOTH SAN BERNARDINO AND SAN DIEGO COUNTIES WILL BE ESPECIALLY VULNERABLE TO HEAVY RAINS...AND MUDSLIDES...ROCK SLIDES AND FLASH FLOODING WILL BE POSSIBLE IN AND NEAR THESE AREAS. SIGNIFICANT SNOWFALL...POSSIBLY UP TO AN ADDITIONAL FOOT...COULD FALL ABOVE 6000 FEET. THERE WILL BE A BIT OF A BREAK MONDAY NIGHT INTO TUESDAY. A STRONGER STORM IS POSSIBLE FOR WEDNESDAY AND THURSDAY WITH SHOWERS POSSIBLY CONTINUING INTO FRIDAY. PEAK RAINFALL TOTALS OF SEVERAL INCHES ARE POSSIBLE DURING THIS PERIOD IN THE MOUNTAINS. PERSONS IN BURN AREAS AND LOW LYING OR FLOOD PRONE AREAS SHOULD PAY CLOSE ATTENTION TO WEATHER UPDATES DURING THE NEXT SEVERAL DAYS. HAVE PLANS TO EVACUATE QUICKLY AND ON SHORT NOTICE. SMALL
Special weather statement, Feb 22, 5:00 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 500 PM PST SUN FEB 22 2004 CAZ042-043-048-050-055>058-060>062-PZZ750-775-240000- ALL OF EXTREME SOUTHWESTERN CALIFORNIA- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- 500 PM PST SUN FEB 22 2004 ...STORMY WET WEATHER PATTERN THROUGH LATE WEEK... A SERIES OF STORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA THROUGH AT LEAST THURSDAY OF THIS WEEK. STORMS THAT HAVE THE BEST POTENTIAL FOR HEAVY PRECIPITATION ARE MOST LIKELY TONIGHT...THEN AGAIN WEDNESDAY THROUGH THURSDAY. HEAVIEST RAINFALL WILL OCCUR ON THE SOUTHWEST SLOPES OF THE MOUNTAINS WHERE LOCALLY AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD FALL THROUGH MONDAY. FIRE BURN AREAS IN BOTH SAN BERNARDINO AND SAN DIEGO COUNTIES WILL BE ESPECIALLY VULNERABLE TO HEAVY RAINS...AND MUDSLIDES...ROCK SLIDES AND FLASH FLOODING WILL BE POSSIBLE IN AND NEAR THESE AREAS. SIGNIFICANT SNOWFALL...POSSIBLY UP TO AN ADDITIONAL FOOT...COULD FALL ABOVE 6000 FEET. THERE WILL BE A BIT OF A BREAK MONDAY NIGHT INTO TUESDAY. A STRONGER STORM IS POSSIBLE FOR WEDNESDAY AND THURSDAY WITH SHOWERS POSSIBLY CONTINUING INTO FRIDAY. PEAK RAINFALL TOTALS OF SEVERAL INCHES ARE POSSIBLE DURING THIS PERIOD IN THE MOUNTAINS. PERSONS IN BURN AREAS AND LOW LYING OR FLOOD PRONE AREAS SHOULD PAY CLOSE ATTENTION TO WEATHER UPDATES DURING THE NEXT SEVERAL DAYS. HAVE PLANS TO EVACUATE QUICKLY AND ON SHORT NOTICE. SMALL
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 9:40 PM PST | Flash Flood Warning | SGX | San Bernardino, San Diego | 2 hr |
| Feb 22, 11:55 PM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
| Feb 23, 1:50 AM PST | Flash Flood Warning | SGX | San Diego | 70 min |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.